Doc: Drug arrangement doesn’t work for Procrit patient
Dear Dr. Roach: I am a patient with myelofibrosis, and have been under treatment for over three years. At one time I was receiving blood transfusions every three weeks and taking Jakafi (very expensive) to stabilize my hemoglobin and platelet levels, and Exjade to get rid of excess iron caused by frequent transfusions. Although my hemoglobin is low (average 7.5 to 8.5), I am able to function quite well.
My condition is now reasonably stable, and the only medication I receive is an injection of Procrit once a week to assist my bone marrow in producing more hemoglobin. Transfusions are now infrequent, and I am a lucky man.
There is an alternate injection drug available called darbepoetin (Aranesp), which requires injection only every three to four weeks. The problem is that I cannot get any of my doctors to prescribe this drug, even though it is similar to Procrit and probably cheaper, because “they have an arrangement with the manufacturers of Procrit not to prescribe any alternate.” Have you ever heard of this sort of thing happening? An injection every three to four weeks would give me far more flexibility for travel, etc.
Dear R.A.: Myelofibrosis is a myeloproliferative disorder, a disease of the bone marrow. It generally is considered a type of cancer, and it is genetically identified by certain mutations, especially in a gene called JAK2. Ruxolitinib (Jakafi) works by inhibiting the products of this gene, Janus Associated Kinases.
It currently is the only treatment that works this way, although some people with myelofibrosis are treated by transplantation of stem cells from bone marrow.
Many bone marrow diseases cause problems by preventing normal function of bone marrow, which is to make different types of blood cells. This can be ameliorated by using the body’s natural signals to make more blood cells, and in the case of red blood cells, that is a medication like erythropoietin (Procrit). Darbepoetin is a longer-acting form.
I often hear of arrangements like the one you describe between drug manufacturers and hospitals or insurers: The manufacturers provide the medication at a lower cost, so that it becomes a cheaper alternative than the competitor.
Darbepoetin has the advantage of less-frequent dosing (usually every two weeks in people who were taking erythropoietin once weekly), and is a bit more expensive ($750 a dose, compared with $500 using Goodrx.com), but is overall cheaper for people paying cash for the prescription due to being dosed less frequently.
I see three options for you: try to get your insurer to cover darbepoetin; pay for it yourself; or learn how to administer the erythropoietin to yourself, if your doctors think that is a reasonable alternative.
Dear Dr. Roach: I have had a bitter taste in my mouth for many years, and drinking liquids takes it away only for a while. Do you have any idea what the cause is, since it very discomforting? Also, I have lived with a cough for many years, and my doctor says it’s postnasal drip. Could this be connected to the taste?
Dear V.R.B.C.: The combination of a bitter taste in the mouth and chronic cough certainly could be postnasal drip, which can cause both of those symptoms. It’s usually treated with antihistamines, a nasal steroid or both, if the underlying cause cannot be found and removed.
However, gastroesophageal reflux disease may cause these same symptoms, and if you haven’t gotten relief from treatment for postnasal drip, it would be wise to talk to your doctor about treatment for GERD.
Email questions to ToYourGoodHealth@med.cornell.edu.